Alert archive / Illinois / Tornado Warnings in 1998
Tornado Warning 81, NWS Lincoln, IL
NWS Lincoln, IL issued this tornado warning at Jun 12, 1998, 5:06 PM CDT for Shelby County, Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 1998, 5:06 PM CDT (22:06 UTC)
- Expired
- Jun 12, 1998, 5:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Shelby County, IL
The radar
The Lincoln radar (KILX), 96 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 2:45 PM CDT | Tornado Watch | SPC | 6 hr |
| Jun 12, 4:30 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 538 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
950 WFUS1 KSPI 122206 RRA TORSPI ILC173-122230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LINCOLN IL 506 PM CDT FRI JUN 12 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * TORNADO WARNING FOR SHELBY COUNTY IN CENTRAL ILLINOIS * UNTIL 530 PM CDT * AT 504 PM CDT LINCOLN DOPPLER RADAR INDICATED A DEVELOPING TORNADO NEAR WESTERVELT...3 MILES NORTHWEST OF SHELBYVILLE...MOVING EAST AT 40 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... WESTERVELT FINDLEY WINDSOR IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A BASEMENT OR INTERIOR ROOM ON THE LOWEST FLOOR. VEHICLES AND MOBILE HOMES SHOULD BE ABANDONED FOR A SAFER SHELTER. TF/BK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jun 12, 1:05 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Jun 12, 1:05 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 105 PM CDT FRI JUN 12 1998 17Z SFC ANALYSIS SHOWING CF NOW EXTENDING FROM NW-W CENT IL BACK INTO W CENT MO. PLENTY OF LOW LVL MOISTURE AVAILABLE WITH DEW PTS IN THE LWR 70S ACROSS CENT IL. LOW LVL MOISTURE CONV NOT TOO IMPRESSIVE ATTM ALONG BOUNDARY. CU HAS BEEN FORMING ALONG THIS BOUNDARY BUT ONLY SHRA ACTIVITY REMAINING BACK ACROSS IA. EXTREMELY UNSTABLE CONDS ACROSS CWA AHEAD OF FRONT. LATEST ADAP INDICATING LIS TO MINUS 8 AND NO CAP. WITH NEAR MAX SUNSHINE INTO EARLY THIS AFT AND HIGH LOW LVL MOISTURE...CAPES PROGGED TO BE OVER 3000 J/KG. S/W TROF WORKING E OUT OF NE SHOULD AID IN TSTM DVLPMNT SOON. WITH EXTREMELY UNSTABLE AIRMASS IN PLACE/SRH VALUES OF 150-200 AND 50-60 KT MID LVL JET WOULD EXPECT SOME OF THESE STORMS TO TURN SEVERE. AS S/W MOVES EAST EARLY THIS EVE AND SFC TROF WORKS SE OF AREA TSTMS SHOULD MOVE QUICKLY EAST OF AREA. PIA 60/82 20 SPI 60/82 40 D"EC 60/82 40 CMI 60/82 40 LWV 62/84 40 FRIEDERS
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 3:27 PM CDT | Severe Thunderstorm Warning | ILX | Logan, McLean, Menard | 48 min |
| Jun 12, 3:59 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt | 46 min |
| Jun 12, 4:03 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 42 min |
| Jun 12, 4:17 PM CDT | Severe Thunderstorm Warning | ILX | Macon, Piatt | 43 min |
| Jun 12, 4:33 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 42 min |
| Jun 12, 4:40 PM CDT | Severe Thunderstorm Warning | ILX | Douglas | 35 min |
| Jun 12, 4:45 PM CDT | Severe Thunderstorm Warning | ILX | Shelby | 45 min |
| Jun 12, 4:49 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 41 min |
| Jun 12, 5:12 PM CDT | Tornado Warning | ILX | Coles, Douglas, Edgar | 33 min |
| Jun 12, 5:17 PM CDT | Tornado Warning | ILX | Moultrie | 28 min |
| Jun 12, 5:45 PM CDT | Tornado Warning | ILX | Coles | 45 min |
| Jun 12, 5:48 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 42 min |
| Jun 12, 5:52 PM CDT | Tornado Warning | ILX | Clark, Cumberland | 53 min |
| Jun 12, 6:18 PM CDT | Tornado Warning | ILX | Clay | 57 min |
| Jun 12, 6:24 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 36 min |
| Jun 12, 6:36 PM CDT | Severe Thunderstorm Warning | ILX | Shelby | 39 min |
Nearby
Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.